Existence and Uniqueness of Solution for an Infection-Age Structured Mathematical Model of Ebola Virus Disease Dynamics

Emmanuel Azuaba (1) , Ninuola Ifeoluwa Akinwande (2) , Abdulrahman Sirajo (3) , Faruk Adamu Kuta (4)
(1) Department of Mathematical Sciences, Bingham University, Nigeria,
(2) Department of Mathematics, Federal University of Technology, Nigeria,
(3) Department of Mathematics, Federal University Birnin Kebbi, Nigeria,
(4) Department of Microbiology, Federal University of Technology Minna, Nigeria

Abstract

This study examines an infection-age-structured epidemic model for Ebola Virus Disease (EVD) dynamics. We incorporate the effects of multiple quarantine stages and dead bodies of Ebola victims into a hybrid system comprising ordinary differential equations (ODEs), partial differential equations (PDEs), and integro-differential equations to investigate the transmission dynamics of EVD. We prove the existence and uniqueness of solutions using Volterra integral equations and classical Gronwall’s inequality $B(t) \leq |\beta|_{L} e^{t |\beta|_{L}} |\psi|_{L}$. We also show that the solutions of partial differential equations and integro-differential equations depend continuously on the initial infection age of EVD distributions. We show that the solutions of ordinary differential equations exist and are unique. The effective reproduction number $(R_{eff})$ was obtained with a threshold value of $R_{P} + R_{Q} + R_{G}$ and is used to analyze the local and global stability of disease-free equilibrium. The local stability of the disease-free equilibrium was linearized to obtain $\left| G_1(a_1) \right| \leq G_1(0) < 1$, where $ G_1(a_1)$ is a function of $R_{eff}$. A suitable Lyapunov function was constructed and used to analyze the global stability of the disease-free equilibrium. The result obtained was $q(t, \tau)\geq 0$, where $q(t, \tau)$ is the density function of infection-age for all $t> \tau $. This implies that disease-free equilibrium is locally and globally asymptotically stable if $R_{eff}< 1$ and $R_{eff} \leq 1$ respectively. The local and global stability of endemic equilibrium were analyzed using LaSalle’s Invariance theory and Lyapunov function.

Full text article

Generated from XML file

References

E. Azuaba and N. I. Akinwande, “Analytical solution of the mathematical model of ebola disease dynamics incorporating infection-age structure in the quarantined compartment with treatment,” Journal of the Nigerian Association of Mathematical Physics, vol. 45, no. 3, pp. 369–378, 2018. https://www.researchgate.net/publication/348192303_Analytical_Solution_of_the_Mathematical_Model_of_Ebola_Disease_Dynamics_Incorporating_Infection-Age_Structure_in_the_Quarantined_Compartment_with_Treatment.

Centre for Disease Control and Prevention (CDC), “Ebola monthly epidemiological documentary,” 2018. http://www.cdc/africa/disease/ebola/reports2018

C. Adebamowo, O. Bah-Sow, and F. Binka, “Randomized controlled trials for ebola: practical and ethical issues,” Lancet, vol. 384, pp. 1423–1424, 2014. https://doi.org/10.1016S0140-6736(14)61734-7.

C. I. Kamalu, N. S. Dozie, P. Oghome, M. S. Nwakaudu, F. N. Uzondo, and J. C. Obijiagu, “S-i-s compartmental modeling and predictive analysis of ebola outbreak in central and west africa,” World Journal of Engineering Research and Technology, vol. 2, no. 3, pp. 13–36, 2016. https://www.wjert.org/home/article_abstract/57.

World Health Organization (WHO), “Ebola response team, ebola virus disease in west africa - the first 9 months of the epidemic and forward projections,” New Engl. J. Med., vol. 371, pp. 1481–1495, 2014. https://www.msf.org/drc-ebola-outbreaks?gad_campaignid=23265353485&gad_source=1&gbraid=0AAAAADs2cdbk1_93si2V0-Sb2A_CyldYv.

World Health Organization, “Ebola situation report - 4 september 2025/ebola.” http://apps.who.int/ebola/en/current-situation/ebola-situation-report-4-september-2025, 2025. Geneva: World Health Organization.

D. G. Bausch, J. S. Towner, S. F. Dowell, F. Kaducu, M. Lukwiya, and A. Sanchez, “Assessment of the risk of ebola virus transmission from bodily fluids and fomites,” Journal of Infectious Diseases, vol. 196, no. 2, pp. 142–172, 2007. https://doi.org/10.2143/jornals.2006.18.01794-0942.

S. H. Lee-Kwan, R. C. Locsin, and M. Nanyonga, “Support services for survivors of ebola virus disease-sierra leone,” Morbidity and Mortality Weekly Report (MMWR), vol. 6, no. 3, pp. 6–1205, 2014. https://pmc.ncbi.nlm.nih.gov/articles/PMC5779533/.

R. T. Abah, N. I. Akinwande, I. A. Enagi, F. Kuta, S. Abdulrahman, and S. A. Somma, “Stability analysis of the disease-free equilibrium state of a mathematical model of ebola fever diseases epidemic,” International Journal of Innovation in Science and Mathematics, vol. 3, no. 2, pp. 118–123, 2015. http://irepo.futminna.edu.ng:8080/jspui/handle/123456789/11557.

R. I. Gweryina, A. R. Kimbir, and T. Aboiyar, “Numerical study and sensitivity analysis of ebola model with multi-intervention strategies in a heterogenous population,” Asian Research Journal of Mathematics, vol. 10, no. 3, pp. 1–19, 2018. https://doi.org/10.9734/ARJOM/2018/43921.

C. E. Madubueze, A. R. Kimbir, and T. Aboiyar, “Global stability of ebola virus disease model with contact tracing and quarantine,” Applied and Applied Mathematics, vol. 13, no. 1, pp. 382–403, 2018. https://www.researchgate.net/publication/325925372_Global_Stability_of_Ebola_Virus_Disease_Model_with_Contact_Tracing_and_Quarantine.

R. M. Anderson and R. M. May, Infectious diseases of humans, dynamics and control. Oxford: Oxford University, 1991. https://doi.org/10.1017/S0950268800059896.

C. Castillo-Chavez and F. Brauer, Mathematical Models in Population Biology and Epidemiology. New York: Springer, 2001. https://doi.org/10.1007/978-1-4614-1686-9.

D. Greenhalgh, “Analytical results on the stability of age-structured recurrent epidemic models,” J. Math. Appl. Med. Biol., vol. 4, pp. 109–144, 1987. https://doi.org/10.1016/0040-5809(88)90016-0.

D. Greenhalgh, “Vaccination campaigns for common childhood diseases,” Math. Biosci., vol. 100, pp. 201–240, 1990. https://doi.org/10.1016/0025-5564(90)90040-6.

D. Greenhalgh, “Existence, threshold and stability results for an age-structured epidemic model with vaccination and a non-separable transmission coefficient,” International Journal of Information Systems in Science, vol. 244, pp. 641–668, 1993. https://doi.org/10.1093/imammb/5.2.81.

V. Andreasen, “Disease regulation of age-structured host population theorem,” Population, 1989. https://doi.org/10.1016/0040-5809(89)90031-2.

V. Andreasen, “The effect of age-dependent host mortality on the dynamics of an endemic disease,” Mathematical Biosciences, vol. 114, pp. 29–58, 1993. https://thiele.ruc.dk/imfufatekster/pdf/233.pdf.

K. Dietz, “Transmission and control of arbovirus disease,” in Epidemiology (D. Ludwig and K. L. Cooke, eds.), vol. 28, pp. 104–121, Philadelphia: Society for Industrial and Applied Mathematics (SIAM), 2 ed., 1975. https://www.researchgate.net/publication/265366109_Transmission_and_control_of_arbovirus_diseases.

K. Dietz and D. Schenzle, “Proportionate mixing models for age-dependent infection transmission,” Journal of Mathematical Biology, vol. 22, pp. 117–120, 1985. https://doi.org/10.1007/bf00276550.

D. W. Tudor, “An age-dependent epidemic model with application to measles,” Math. Biosci., vol. 73, pp. 131–147, 1985. https://doi.org/10.1016/0025-5564(85)90081-1.

H. W. Hethcote, “The mathematics of infectious disease,” SIAM Review, vol. 42, no. 4, pp. 599–653, 2000. https://doi.org/10.1137/S0036144500371907.

H. Inaba, “Threshold and stability results for an age-structured epidemic model,” J. Math. Biol., vol. 28, pp. 411–434, 1990. https://doi.org/10.1007/BF00178326.

N. I. Akinwande, “A mathematical model of the chaotic dynamics of the aids disease pandemic,” Journal of Nigerian Mathematical Society, vol. 24, pp. 8–16, 2005. http://irepo.futminna.edu.ng:8080/jspui/bitstream/123456789/20186/1/OCRM.TECH%20MATHS2280.pdf.

N. I. Akinwande, “A mathematical model of the dynamics of the hiv/aids disease pandemic,” 2006. http://irepo.futminna.edu.ng:8080/jspui/bitstream/123456789/20186/1/OCRM.TECH%20MATHS2280.pdf.

T. T. Ashezua, N. I. Akinwande, S. Abdulrahman, R. O. Olayiwola, and F. A. Kuta, “Local stability analysis of an infection-age mathematical model for tuberculosis disease dynamics,” Journal of Applied Sciences and Environmental Management, vol. 19, no. 4, pp. 665–669, 2015. https://doi.org/10.4314/jasem.v19i4.14.

W. Jinliang, Z. Ran, and K. Toshikazu, “Mathematical analysis for an age-structured hiv infection model with saturation infection rate,” Electronic Journal of Differential Equations, vol. 33, pp. 1–19, 2015. https://www.researchgate.net/publication/271907813_Mathematical_analysis_for_an_age-tructured_HIV_infection_model_with_saturation_infection_rate.

P. W. Nelson, M. A. Gilchrist, D. Coombs, J. M. Hyman, and A. S. Perelson, “An agestructured model of hiv infection that allows for variations in the production rate of viral particles and the death rate of productively infected cells,” Math. Biosci. Engr., vol. 1, no. 2, pp. 267–288, 2004. https://doi.org/10.3934/mbe.2004.1.267.

G. Huang, X. Liu, and Y. Takeuchi, “Lyapunov functions and global stability for age structured hiv infection model,” SIAM J. Appl. Math., vol. 72, no. 1, pp. 25–38, 2012. https://doi.org/10.1137/110826588.

R. Grimshaw, Nonlinear Ordinary Differential Equations. Oxford, London, Edinburgh, Boston, Melbourne: Blackwell Scientific Publications, 1990. https://doi.org/10.1201/9780203745489.

I. Mimmo and M. Fabio, The Basic Approach to Age-Structured Population Dynamics. Berlin: Springer, 2 ed., 2010. https://doi.org/10.1007/978-94-024-1146-1.

I. Mimmo and M. Fabio, “Lecture notes on mathematical modelling in the life sciences: The basic approach to age-structured population dynamics,” 2017. https://doi.org/.10.1007/978-94-024-1146-1.

S. Anita, Analysis and Control of Age-Dependent Population Dynamics. Dordrecht, Boston, London: Kluwer Academic Publishers, 2000. https://doi.org/10.1007/978-94-015-9436-3_2.

G. F. Webb, Theory of Nonlinear Age-Dependent Population Dynamics. 270 Madison Avenue, New York: Marcel Dekker, Inc., 1985. https://www.scirp.org/reference/referencespapers?referenceid=1571270.

M. El-Doma, “Analysis of an sirs age-structured epidemic model with vaccination and vertical transmission of disease,” Applications and Applied Mathematics: An International Journal (AAM), vol. 1, no. 1, pp. 36–61, 2006. https://digitalcommons.pvamu.edu/aam/vol1/iss1/4/.

Z. Shuai and P. Van Den Driessche, “Global stability of infectious disease models using lyapunov functions,” J. Appl. Math., vol. 73, pp. 1513–1532, 2013. https://doi.org/10.1137/120876642.

A. L. Olutimo, O. J. Oni, and O. C. Ayeni, “Ultimate boundedness result for a certain system of third order nonlinear differential equations,” Advances in Mathematics: Scientific Journal, no. 2, pp. 959–970, 2021. https://doi.org/10.37418/Amsj.10.2.25.

J. Medlock, “Mathematical analysis of epidemiological models,” Journal of Emerging Infectious Diseases, vol. 11, no. 9, pp. 1355–1362, 2010. http://dimacs.rutgers.edu/Workshops/ASIEconEpi/Slides/Intro_to_Math_Epi_II.pdf.

J. Wang and T. Zhang, “Mathematical analysis for an age-structured hiv infection model with saturation infection rate,” Electronic Journal of Differential Equations, vol. 33, pp. 1– 19, 2016. Retrieved from http://www.ejde.math.unt.eduftpejde.math.txstate.edu.

I. D. Omoko, O. Oni, T. G. Alabi, and M. B. Taoreed, “Dynamical models in intrinsic lyapunov methods,” Journal of Applied Mathematics and Physics, vol. 13, no. 4, pp. 1352– 136, 2025. https://doi.org/10.4236/jamp.2025.134073.

F. Brauer, Z. Shuai, and P. Van Den Driessche, “Dynamics of an age of infection cholera model,” Mathematical Biosciences and Engineering, vol. 10, no. 6, pp. 1335–1349, 2013. https://doi.org/10.3934/mbe.2013.10.1335.

Authors

Emmanuel Azuaba
emmanuel.azuaba@binghamuni.edu.ng (Primary Contact)
Ninuola Ifeoluwa Akinwande
Abdulrahman Sirajo
Faruk Adamu Kuta
Author Biographies

Ninuola Ifeoluwa Akinwande, Department of Mathematics, Federal University of Technology

Department of Mathematics and Professor

Abdulrahman Sirajo, Department of Mathematics, Federal University Birnin Kebbi

Department of Mathematics and Professor

Faruk Adamu Kuta, Department of Microbiology, Federal University of Technology Minna

Department of Microbiology and Professor

Azuaba, E., Akinwande, N. I., Sirajo, A., & Kuta, F. A. Existence and Uniqueness of Solution for an Infection-Age Structured Mathematical Model of Ebola Virus Disease Dynamics. Journal of the Indonesian Mathematical Society, 32(4), 2015. https://doi.org/10.22342/jims.v32i4.2015

Article Details